Wyoming, 2011Avalanche in Wyoming, March 15, 2011
March 15, 2011 · NWS RIW · 1 event in 1 county or zone
A backcountry skier was injured by a two-foot deep, 40-foot wide soft slab avalanche that carried him about 400 feet down the Shady Lady slope of Cardiac Ridge in Granite Canyon. The slide occurred around 1020MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backcountry skier was injured by a two-foot deep, 40-foot wide soft slab avalanche that carried him about 400 feet down the Shady Lady slope of Cardiac Ridge in Granite Canyon. The slide occurred around 1020MST. National Park Service rangers along with rescuers from Teton County Search and Rescue and Jackson Hole Mountain Resort provided emergency care and transport for the injured skier.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 15, 7:56 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 15, 7:56 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
856 AM MDT TUE MAR 15 2011
SHORT TERM...TODAY THROUGH THURSDAY NIGHT
UPDATED TO ADD A HIGH WIND WATCH TO ZONES 2 AND 3 FOR TONIGHT
THROUGH WEDNESDAY MORNING. APPROACHING RIGHT FRONT QUAD OF 130KT
JET COULD PROVIDE STRONG RIGHT FRONT QUAD SINKING MOTION AND GAP
FLOW MAY ALSO BE A SIGNIFICANT PLAYER. CROSS SECTION DOES NOT SHOW
ANY WAVE BREAKING ON THE LCL WRF BUT IT DOES SHOW 60KT MAKING IT
DOWN TO 825MB AND 45KTS AT THE LOWEST GATE BY 06Z THIS EVENING.
ALL AREAS WILL BE WINDY TO VERY WINDY WITH THE HIGHEST POTENTIAL
FOR HIGH OR DAMAGING WINDS WILL BE AT THE MOUTH OF ALL EAST-WEST
CANYONS AND AROUND CLARK. THIS WATCH MAY VERY WELL BE UPGRADED TO
A WARNING WITH THE AFTERNOON PACKAGE.
A SHORT LIVED RIDGE WILL BUILD IN OVER THE AREA THIS MORNING. THIS
WILL ALLOW FOR MILD...ABOVE NORMAL TEMPERATURES FOR THE SNOW FREE
BASINS AND VALLEYS ACROSS WESTERN AND CENTRAL WYOMING. THE NEXT
STORM SYSTEM IS PUSHING A COLD FRONT ASHORE IN THE PACIFIC
NORTHWEST. HIGH CLOUDS PRECEDING THIS NEXT STORM SYSTEM WILL BE
MOVING INTO WESTERN WYOMING THIS MORNING. THE MAIN UPPER LOW SITS
OFF THE BRITISH COLUMBIA COAST...STEERING THE JET SOUTHWARD WHICH
WILL PUMP PACIFIC MOISTURE INTO THE AREA WEST SOUTHWESTERLY FLOW.
THIS MOISTURE WILL BEGIN TO REACH WESTERN WYOMING THIS EVENING.
SNOW AND WIND WILL INCREASE OVERNIGHT WITH 6 TO 12 INCHES LIKELY IN
THE WESTERN MOUNTAINS WITH SOME LOCALLY FAVORED AREAS SEEING UP TO
15 INCHES BY THE END OF THE DAY WEDNESDAY. LOWER ELEVATIONS WILL SEE
LESS WITH SOME AREAS STARTING AS RAIN BEFORE TRANSITIONING TO SNOW
OVERNIGHT. STRONG WIND WILL DEVELOP WITH THIS SYSTEM AS WELL. H7
WIND OF 50 KT WILL BRING STRONG WIND TO THE WIND RIVER AND ABSAROKA
RANGES AS WELL AS THE WIND CORRIDOR. SOME UPPER DIFLUENCE AND A
RELATIVELY WEAK SURFACE PRESSURE GRADIENT WILL BE COMPETING WITH THE
H7 WIND AND MARGINALLY FAVORABLE JET DYNAMICS SO AM NOT CONFIDENT IN
PREDICTING HIGH WIND ATTM. AS THE MAIN TROUGH DEEPENS IN THE WEST
WEDNESDAY...PRECIPITATION WILL SPILL OVER EAST OF THE
DIVIDE...PARTICULARLY ACROSS SOUTHERN WYOMING. TEMPERATURES SHOULD
STILL BE WARM ENOUGH WEDNESDAY AFTERNOON THAT PRECIPITATION ACROSS
THE SOUTH SHOULD BEGIN AS RAIN. THE MAIN COLD FRONT WILL MOVE
THROUGH THURSDAY MORNING WITH H7 TEMPS OF -8 TO -10C. THIS WILL
BRING TEMPERATURES BACK DOWN NEAR NORMAL IN THE CENTRAL BASINS. THE
WEST AND SOUTH WILL BECOME COOLER THAN NORMAL FOR THURSDAY AND
THURSDAY NIGHT. THE PROGRESSIVE PATTERN CONTINUES AS THE NEXT
SHORTWAVE RIDGE BUILDS IN THURSDAY NIGHT.
LONG TERM...FRIDAY THROUGH TUESDAY
A TRANSITORY RIDGE IS EXPECTED OVER THE NORTHERN ROCKIES
FRIDAY...WHICH WILL RESULT IN MAINLY DRY CONDITIONS WITH PERHAPS
SOME LIGHT SNOWFALL ACROSS THE WESTERN MOUNTAINS. THE FLOW WILL
THEN QUICKLY BACK TO THE SOUTHWEST FRIDAY NIGHT...IN RESPONSE TO
AN UPPER LOW/TROUGH PUSHING INTO THE WEST COAST...WITH THE UPPER
LOW CENTERED OVER THE PACIFIC NORTHWEST. GLOBAL MODELS ARE IN
GENERAL AGREEMENT WITH THE UPPER LOW REMAINING OVER THE PACIFIC
NORTHWEST FOR MUCH OF THE WEEKEND...WITH RELATIVELY WEAK SHORTWAVE
TROUGHS PUSHING NORTHEAST ACROSS THE CENTRAL AND NORTHERN ROCKIES
SATURDAY AND SUNDAY. MOST OF THE PRECIPITATION ASSOCIATED WITH
THESE FEATURES SATURDAY/SUNDAY WILL BE WEST OF THE DIVIDE...AND
AMOUNTS SHOULD BE LIGHT...WITH THE PRECIP TYPE MAINLY IN THE FORM
OF SNOW. THE BEST SHOT AT PRECIPITATION APPEARS TO BE SATURDAY
NIGHT/EARLY SUNDAY...AS THE PACIFIC COLD FRONT AND BAROCLINIC ZONE
PUSHES ACROSS THE FORECAST AREA. THE MEAN TROUGH AXIS IS THEN EXPECTED
TO PUSH EAST ACROSS THE ROCKIES INTO THE PLAINS MONDAY AND
TUESDAY...BUT THE BEST DYNAMICS AND PRECIPITATION IS EXPECTED TO
REMAIN SOUTH AND EAST OF THE AREA.
TEMPERATURES ARE EXPECTED TO GENERALLY BE SEASONAL TO SLIGHTLY BELOW
AVERAGE FOR MOST OF THE EXTENDED.
AVIATION...
VFR CONDITIONS WILL OCCUR TODAY THROUGH 00Z. IN WESTERN WY CLOUDS WILL
INCREASE DURING THE AFTERNOON WITH ISOLATED SNOW SHOWERS OVER THE
WESTERN MOUNTAINS BY 21Z. CLOUDS WILL LOWER BY 00Z IN WESTERN WY
WITH AN INCREASED CHANCE OF SNOW IN THE WESTERN MOUNTAINS. AFTER 00Z
MVFR CONDITIONS WILL PREVAIL IN FAR WEST WY INCLUDING THE JACKSON
AIRPORT WITH AN INCREASING COVERAGE OF SNOW. AREAS OF IFR WILL OCCUR
IN THE FAR WEST BY 06Z. WINDY CONDITIONS WILL OCCUR AROUND THE
CASPER AIRPORT AFTER 18Z AND CONTINUE THROUGH 06Z.
FIRE WEATHER...
DRY CONDITIONS WITH INCREASING CLOUDS CAN BE EXPECTED THIS MORNING
WITH SNOW DEVELOPING IN THE WESTERN MOUNTAINS THIS AFTERNOON. STRONG
WIND WILL DEVELOP ALONG RIDGETOPS AND IN THE CENTRAL WIND CORRIDOR
TONIGHT AS THE NEXT IN A SERIES OF DISTURBANCES MOVES INTO THE AREA.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY
MORNING WYZ002-003.
&&
UPDATE...SKRBAC
SHORT TERM...BERC
LONG TERM...WM
AVIATION...WM
FIRE WEATHER...BERC
Hazardous weather outlook, Mar 15, 8:14 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
914 AM MDT TUE MAR 15 2011
WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
914 AM MDT TUE MAR 15 2011
...HIGH WIND WATCH FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS
TONIGHT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT SNOW EVENT WILL BEGIN TONIGHT ACROSS WESTERN WYOMING.
STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED OVER THE EASTERN SLOPES
OF THE ABSAROKA AND WIND RIVER MOUNTAINS...CODY FOOTHILLS...AS WELL
AS AREAS FROM SOUTH PASS TO CASPER TONIGHT. WINDS COULD GUST OVER 60
MPH IN THE CODY FOOTHILLS WITH GUSTS OVER 80 MPH POSSIBLE ALONG THE
EAST SLOPE OF THE ABSAROKA MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT SNOW IS LIKELY THROUGH THE DAY WEDNESDAY IN THE
WEST...WITH 6 TO 12 INCHES POSSIBLE IN THE MOUNTAINS AND 3 TO 6
INCHES IN STAR VALLEY...JACKSON HOLE...AND THE UPPER GREEN RIVER
BASIN FOOTHILLS.
IN ADDITION...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE WEDNESDAY
OVER THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS...
CODY FOOTHILLS...AS WELL AS AREAS FROM SOUTH PASS TO CASPER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.
TEAM RIVERTON
In the hours before
Special weather statement, Mar 15, 6:23 AM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
723 AM MDT TUE MAR 15 2011
WYZ020-151700-
NATRONA COUNTY LOWER ELEVATIONS-
723 AM MDT TUE MAR 15 2011
LOCAL AREAS OF DENSE FOG HAVE DEVELOPED ALONG I-25 AND US-20 THIS
MORNING AROUND CASPER. VISIBILITY MAY BE NEAR ZERO AT TIMES. THE
FOG IS EXPECTED TO LIFT BY 11 AM.
19
Avalanche, Teton & Gros Ventre Mountains
- When
- March 15, 10:20 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 15, 20111 death · 1 event
- Flooding in South Dakota, March 15 to 31, 2011$100,000 · 17 events
- Heavy Snow in Idaho, March 15 to 16, 20114 events
- High Wind in Oregon, March 15, 201159 kt wind · 4 events
- High Wind in Oregon, March 15, 201150 kt wind · 2 events
- Flooding in Minnesota, March 15 to 31, 20112 events
- Hail in Texas, March 15, 20110.88 in hail · 2 events
- Heavy Snow and Strong Wind in Nevada, March 15 to 16, 2011$100 · 2 events
- Flood in Indiana, March 15 to 18, 20111 event
- High Wind in Washington, March 15, 20111 event
- High Wind in Oregon, March 15, 201153 kt wind · 1 event
- High Wind in Oregon, March 15, 201153 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278395.